Colorado, 2008

Tornadoes in Colorado, August 23, 2008

August 23, 2008 · NWS BOU · 2 events in 2 counties and zones

In Park County at 11-Mile Reservoir, a waterspout caused damage when it transitioned into a landspout. Five vehicles were damaged, including a motor home and a pickup truck with a camper that overturned.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
5
Property damage
$32,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

In Park County at 11-Mile Reservoir, a waterspout caused damage when it transitioned into a landspout. Five vehicles were damaged, including a motor home and a pickup truck with a camper that overturned. One camp trailer was completely destroyed. Several people suffered superficial injuries which consisted of minor cuts and scrapes. In Douglas County near Westcreek, another landspout touched down. One man was seriously injured when he tried to escape several falling trees in his ATV. One of the trees struck his back and broke two vertabrae. Another camper narrowly escaped injury. Seconds after he backed up his truck, a tree came down where his vehicle had been parked.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 23, 1:52 AM MST, 11 hours 23 minutes earlier.

Area forecast discussion, Aug 23, 1:52 AM MST, 11 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
252 AM MDT SAT AUG 23 2008

.SHORT TERM...A WEAK DISTURBANCE COMBINED WITH SOME ISENTROPIC LIFT
HAS BEEN PRODUCING SOME NOCTURNAL TSTMS EARLY THIS MORNING OVER
LINCOLN COUNTY.  IT APPEARS THIS ACTIVITY WILL LINGER THRU MID
MORNING BEFORE ENDING SO WILL NEED SOME LOW POPS THRU 14Z OR SO.  BY
THIS AFTN THE FLOW ALOFT WILL BE WEAK WNW AS A FLAT UPPER LEVEL
RIDGE IS OVER THE AREA.  MEANWHILE SFC LOW PRESSURE WILL DVLP OVER
WRN CO AS SFC HIGH PRESSURE MOVES EAST INTO THE CENTRAL PLAINS.
THIS WILL ALLOW FOR A DECENT SFC GRADIENT TO DVLP WITH INCREASING
SELY LOW LEVEL FLOW EAST OF THE MTNS.  THE AIRMASS WILL BECOME
FAIRLY UNSTABLE BY AFTN IN THE FOOTHILLS AND ALONG THE FRONT RANGE
URBAN CORRIDOR WITH CAPES IN THE 1000-1500 J/KG RANGE WHILE FURTHER
EAST OVER THE PLAINS IT WILL NOT BE AS UNSTABLE.   THUS IT APPEARS
BEST CHC FOR TSTM DEVELOPMENT WILL BE IN THE MTNS...FOOTHILLS AND
OVER THE PALMER DIVIDE LATER THIS AFTN INTO THE EARLY EVENING
HOURS.  ALONG THE FRONT RANGE BUFFER SOUNDINGS HOWEVER SHOW A
CAPPING INVERSION FROM 700-750 MB WHICH MAY INHIBIT TSTM DEVELOPMENT
HOWEVER OUTFLOW BOUNDARIES FROM STORMS IN THE FOOTHILLS AND OVER THE
PLAMER DIVIDE WILL PROBALY ALLOW FOR A FEW TSTMS TO DVLP OVER THE
URBAN CORRIDOR.  WITH A FAVORABLE SHEAR PROFILE COULD SEE AN ISOLD
SVR STORM PRODUCE MARGINAL LARGE HAIL IN A FEW SPOTS.  MEANWHILE
PRECIPITABLE WATER VALUES ARE AROUND AN INCH SO HEAVY RAIN MAY ALSO
OCCUR.  TEMPERATURES THIS AFTN SHOULD BE A FEW DEGREES WARMER THAN
YESTERDAY ESPECIALLY CLOSER TO THE FOOTHILLS WHERE 850-700 MB TEMPS
RISE A COUPLE OF DEGREES.  FURTHER EAST OVER THE PLAINS LITTLE
CHANGE IN 850-700 TEMPS ARE FCST TO OCCUR.  FOR TONIGHT TSTM
ACTIVITY SHOULD GRADUALLY END IN THE EARLY EVENING HOURS AS CAN SEE
NO FEATURE TO KEEP ACTIVITY GOING PAST MIDNIGHT.

.LONG TERM...MODELS KEEP AN UPPER RIDGE OVER THE FORECAST AREA
SUNDAY THROUGH MONDAY NIGHT WITH ITS AXIS JUST TO OUR WEST.  THERE
IS LITTLE IN THE WAY OF ANY SYNOPTIC SCALE ENERGY OVER US THROUGH
THE PERIODS.  THE BOUNDARY LAYER FLOW LOOKS TO BE DRIVEN BY STANDARD
DIURNAL PATTERNS SUNDAY THROUGH MONDAY...WITH TROUGHING EAST OF THE
MOUNTAINS MONDAY NIGHT AND SOME SOUTHWESTERLY DOWNSLOPING.  FOR
MOISTURE...BOTH MODELS HAVE SOME IN THE MID AND UPPER LEVELS THROUGH
THE PERIODS...WITH A BIT OVER THE LOWERS LEVELS OF THE PLAINS.
PRECIPITABLE WATER VALUES ARE IN THE 0.65 TO 1.10 INCH RANGE THROUGH
ALL THE PERIODS...WITH THE HIGHEST AMOUNTS OVER THE NORTHEAST
CORNER.   BOUNDARY LAYER DEW POINTS ARE IN THE 50S TO LOWER 60S F
FOR THE EASTERN PLAINS SUNDAY AFTERNOON...WITH 40S F OVER THE
WESTERN PLAINS.  FOR LATE DAY MONDAY...PROGGS HAVE 30S TO LOWER 40S C
OVER THE WESTERN PLAINS...WITH 40S TO LOWER 50S OVER THE EAST.
THERE IS A THETA-E AXIS OVER THE PLAINS BOTH LATE DAY SUNDAY AND
LATE DAY MONDAY...WITH SUNDAYS THE BETTER OF THE TWO.  CAPE VALUES
ARE FAIRLY HIGH OVER THE FORECAST AREA LATE SUNDAY...ESPECIALLY OVER
THE PLAINS.  THE CAPE IS WIDESPREAD AGAIN LATE DAY MONDAY...BUT
VALUES ARE SOMEWHAT LOWER.  THE BEST CAPE IS OVER THE HIGH MOUNTAINS
LATE MONDAY.  THE LAPSE RATE FIELDS SHOW PRETTY STEEP RATES BOTH
AFTERNOONS.  THERE IS NOT MUCH OF A CAP ANYWHERE.  WILL GO WITH
10%-30% POPS BOTH AFTERNOONS...BEST OVER THE FOOTHILLS AND HIGH
MOUNTAINS.   FOR TEMPERATURES...SUNDAYS HIGHS ARE 2.5-4.0 C WARMER
THAN SATURDAYS READINGS.  MONDAYS ARE 0-1 C WARMER THAN SUNDAYS.
FOR THE LATER DAYS...TUESDAY THROUGH FRIDAY...MODELS ARE SHOWING AN
UPPER TROUGH MOVING ACROSS THE NORTHERN UNITED STATES TUESDAY
THROUGH THURSDAY.   THE BOTTOM OF IT SUPPOSEDLY MOVES ACROSS THE
FORECAST AREA SOMETIME BETWEEN TUESDAY NIGHT THROUGH MOST OF
WEDNESDAY.  THEY HAVE BEEN ALL OVER THE PLACE CONCERNING THIS
FEATURE.  WILL CHANGE LITTLE THIS UPDATE WITH SHAKY CONFIDENCE IN
MIND.
&&

.AVIATION...VFR CONDITIONS THRU TONIGHT.  AN ISOLD TSTM COULD AFFECT
THE AIRPORTS IN THE 22Z-02Z TIMEFRAME WHICH COULD BRIEFLY PRODUCE
MFVR CONDITIONS DUE TO HEAVY RAIN.  WINDS WILL BE SE FROM LATE
MORNING THRU THE AFTN HOURS WITH SPEEDS IN THE 10 TO 20 MPH RANGE
AND THEN BECOME SLY AFT 00Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

RPK/RJK
Hazardous weather outlook, Aug 23, 9:47 AM MST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1047 AM MDT SAT AUG 23 2008

COZ030>051-241200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1047 AM MDT SAT AUG 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

MOISTURE OVER THE OUTLOOK AREA HAS INCREASED SINCE YESTERDAY AND
THIS WILL COMBINE WITH DAYTIME HEATING TO CREATE SOME THUNDERSTORM
ACTIVITY THIS AFTERNOON AND EVENING.  AT THIS TIME IT APPEARS THAT
THE MOST LIKELY AREAS TO EXPERIENCE THIS ACTIVITY WILL BE THE
MOUNTAINS...AND THE FOOTHILLS AND THE FRONT RANGE URBAN CORRIDOR
ALONG AND SOUTH OF INTERSTATE 70.  THE WESTERN SECTIONS OF THE
PALMER DIVIDE ARE ALSO SUSCEPTIBLE TO THUNDERSTORMS THIS AFTERNOON
AND EVENING.  MANY OF THE PLAINS AREAS NORTH AND EAST OF DENVER WILL
PROBABLY BE TOO STABLE FOR MUCH CONVECTIVE ACTIVITY TODAY.  THE MAIN
THREAT FROM MOST OF THE THUNDERSTORMS WILL BE HEAVY RAIN AND SMALL
HAIL.   AN ISOLATED SEVERE THUNDERSTORM PRODUCING HAIL UP TO ONE
INCH IN DIAMETER IS POSSIBLE IN AND NEAR THE FOOTHILLS AND OVER PARK
COUNTY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL MAINLY BE A SLIGHT CHANCE OF LATE DAY SHOWERS AND
THUNDERSTORMS OVER THE FORECAST AREA.  THE NEXT POTENTIAL SYSTEM IS
EXPECTED TO MOVE ACROSS COLORADO BY MIDWEEK.  AS A RESULT...COOLER
TEMPERATURES AND A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS ARE
POSSIBLE ON WEDNESDAY.  DRIER AND MORE STABLE CONDITIONS WILL RETURN
BY THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

ET/FMC

The radar

The Pueblo radar (KPUX), 123 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Park

When
August 23, 1:15 PM MST to 1:25 PM MST
Where
Park County, 8.09 mi SW of Lake George
Rating
EF1
Path length
1 mi
Path width
100 yd
Injuries
0 direct, 4 indirect
Property damage
$30,000
Reported by
Park/Forest Service
Coordinates
38.900, -105.480

A waterspout transitioned to a landspout and caused damage to several recreational vehicles. Several peopled suffered minor injuries from flying debris.

Tornado, Douglas

When
August 23, 2:02 PM MST
Where
Douglas County, 3.7 mi ESE of Westcreek
Rating
EF1
Path length
0.3 mi
Path width
75 yd
Injuries
0 direct, 1 indirect
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
39.130, -105.106

A landspout tornado developed and caused extensive tree damage. One man was injured when he tried to escape the falling trees in his ATV. One of the trees fell on him and broke two vertebrae in his back.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyThe tornado archive for Colorado, 2008Warnings in Colorado, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122884, 122885.